Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Brownsville, TX

June 3, 2009Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 3, 2009, 7:56 PM CDT for Hidalgo County, Starr County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 7:56 PM CDT (00:56 UTC)
Expired
Jun 3, 2009, 8:30 PM CDT
In force
34 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 121 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:40 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 3, 7:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
740 PM CDT WED JUN 3 2009

.DISCUSSION...TORNADIC THUNDERSTORMS HAVE DEVELOPED OVER
BROOKS...HIDALGO AND STARR COUNTIES THIS EVENING. THESE TORNADIC
THUNDERSTORMS ARE MOVING SOUTH TOWARD MCCOOK AND BUILDING WEST TO LA
GLORIA. THESE THUNDERSTORMS HAVE LEFT COPIOUS AMOUNTS OF RAIN IN
FALFURRIAS...WHERE STREET FLOODING IS PREVALENT. THE ATMOSPHERE
REMAINS VERY UNSTABLE AND OUTFLOW BOUNDARIES FROM THE NORTH ARE THE
LIFTING MECHANISM. EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE
TO MOVE SOUTH INTO CENTRAL AND WESTERN HIDALGO COUNTY.
&&

.PREV DISCUSSION.../ISSUED 144 PM CDT WED JUN 3 2009/500MB RIDGE
ACROSS NORTHERN MEXICO EXPECTED TO BUILD EASTWARD INTO THE STATE THE
NEXT COUPLE OF DAYS. THIS WILL PROVIDE AN INCREASE IN SUBSIDENCE
ACROSS DEEP SOUTH TEXAS WITH LESS IN THE WAY OF CLOUDS AND RAIN
CHANCES THROUGH THE REST OF THE WEEK. TEMPERATURES WILL BE SLIGHTLY
WARMER AS A RESULT. WILL GO AHEAD AND BLEND MET/MAV MOS TEMPERATURES
THE NEXT COUPLE OF DAYS. WITH THE RIDGE ACROSS SOUTH TX THROUGH THE
WEEKEND INTO EARLY NEXT WEEK...VERY WARM AND HUMID CONDITIONS TO
PERSIST WITH NOT MUCH IN THE WAY OF RAIN CHANCES. WITH THE LACK OF
LOW TO MID LEVEL MOISTURE ACROSS THE WESTERN GULF OF MEXICO EARLY
NEXT WEEK...WILL KEEP MENTION OF RAIN CHANCES OUT OF THE FORECAST
GRIDS THROUGH THE REST OF THE PERIOD BUT WOULD NOT BE SURPRISED TO
SEE AN ISOLATED SHOWER OR TWO DURING THE AFTERNOON HOURS MAINLY
ALONG THE SEABREEZE.
&&

.AVIATION...THE INTERACTION BETWEEN AN OLD MCS BOUNDARY MOVING SOUTH
AND THE SEA BREEZE SPARKED SOME EARLY AFTERNOON SHOWERS WITH
EMBEDDED LIGHTNING IN THE VICINITY. THIS ACTIVITY MAY REACH MFE
WITHIN AN HOUR...WITH THE POSSIBILITY OF SEVERE WEATHER PASSING OVER
THE MFE AIRPORT AT 930 TO 10 PM.
&&

.MARINE...LOADED THE LATEST WNAWAVE4 GRIDS...WHICH KEEP SEAS LOW
THROUGH EARLY NEXT WEEK BEFORE FINALLY BUILDING THEM UP TO MODERATE.
OTHERWISE...LIGHT WINDS AND LOW SEAS WILL CONTINUE BECAUSE OF A WEAK
PRESSURE GRADIENT SPREAD OVER THE LOWER TEXAS COAST. THREE FEET SEAS
AT BUOY020 EARLY THIS AFTERNOON ARE COMPOSED MOSTLY OF EAST SWELL.
BEACH REPORTS SHOW SLIGHTLY LOWER SEAS CLOSER IN AND A LOW RISK OF
RIP CURRENTS. MARINE SHOWER ACTIVITY SHOULD TAPER OFF OVER THE NEXT
TWO OR THREE DAYS AS UPSTREAM H5 RIDGING MOVES OVERHEAD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  89  74  91 /  30  10   0   0
BROWNSVILLE          72  92  72  93 /  30  10   0   0
HARLINGEN            71  94  71  95 /  30  10   0   0
MCALLEN              74  98  75 100 /  40  10   0   0
RIO GRANDE CITY      73 100  73 102 /  30  10   0   0
SOUTH PADRE ISLAND   77  87  77  86 /  30  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/66
Hazardous weather outlook, Jun 3, 5:35 AM CDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED JUN 3 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS DEEP
SOUTH TEXAS TODAY AND TONIGHT. AFTERNOON HEAT INDICES WILL REACH
INTO THE 100 TO 106 DEGREE RANGE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES WILL REACH INTO THE 100 TO 108 DEGREE RANGE
ACROSS MUCH OF DEEP SOUTH TEXAS THROUGH NEXT TUESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPEECE

In the hours before

Special weather statement, Jun 3, 5:09 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 PM CDT WED JUN 3 2009

TXZ249>251-040015-
JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA
509 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS APPROACHING FROM THE NORTH...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
SCATTERED THUNDERSTORMS OVER DUVAL...JIM WELLS...AND KLEBERG
COUNTY. THESE THUNDERSTORMS ARE MOVING TOWARDS THE SOUTHEAST AT
AROUND 10 MPH...AND COULD AFFECT KENEDY...BROOKS...AND JIM HOGG
COUNTY WITHIN THE NEXT 1 TO 2 HOURS.

TORRENTIAL RAINFALL...WIND GUSTS UP TO 40 MPH...FREQUENT DEADLY
LIGHTNING...AND HAIL FROM PEA TO DIME SIZE WILL ACCOMPANY THESE
THUNDERSTORMS.

RESIDENTS IN KENEDY...BROOKS..AND JIM HOGG COUNTY...ESPECIALLY IN
THE CITIES OF HEBBRONVILLE...FALFURRIAS...AND SARITA...SHOULD
MONITOR THE PROGRESS OF THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER SHOULD THESE THUNDERSTORMS MOVE NEARBY OR OVERHEAD.

TOMASELLI
Special weather statement, Jun 3, 5:14 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
514 PM CDT WED JUN 3 2009

TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
514 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHER BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.

THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO

PHILO
Special weather statement, Jun 3, 5:34 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 PM CDT WED JUN 3 2009

TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
534 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHERN BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.

THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO

PHILO
Local storm report, Jun 3, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
638 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 E FALFURRIAS          27.22N 98.13W
06/03/2009  E0.88 INCH       BROOKS             TX   OTHER FEDERAL

            BORDER PATROL CALLED DISPATCHER FOR BROOKS WHO VERIFIED
            NICKEL HAIL 1 MILE EAST OF DOWNTOWN FALFURRIAS.

&&

JPHILO
Local storm report, Jun 3, 6:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
648 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 E FALFURRIAS          27.22N 98.06W
06/03/2009                   BROOKS             TX   EMERGENCY MNGR

            BROOKS COUNTY EMERGENCY MANAGER REPORTED ROOF BLOWN OFF
            HOUSE 5 MILES EAST OF THE CITY OF FALFURRIAS.

&&

JPHILO
Local storm report, Jun 3, 6:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
651 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 E FALFURRIAS          27.22N 98.13W
06/03/2009                   BROOKS             TX   COUNTY OFFICIAL

            BROOKS COUNTY EM REPORTED 1 FOOT OF WATER IN THE STREETS
            OF FALFURRIAS.

&&

JPHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningBROStarr19 min
Jun 3, 7:27 PM CDTTornado WarningBROHidalgo, Starr33 min
Jun 3, 7:36 PM CDTAreal Flood AdvisoryBROBrooks54 min
Jun 3, 8:08 PM CDTSevere Thunderstorm WarningBROStarr22 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningBROHidalgo35 min
Jun 3, 8:28 PM CDTSevere Thunderstorm WarningBROStarr32 min
Jun 3, 8:38 PM CDTAreal Flood AdvisoryBROHidalgo67 min
Jun 3, 9:27 PM CDTSevere Thunderstorm WarningBROStarr, Zapata16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.